It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board

  • edema from verapamil

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 05-09-2008, 07:03 PM   #1
    ntbd
    Inactive
    (male)
     
    Join Date: May 2008
    Location: nowheresville, PA, USA
    Posts: 118
    ntbd HB User
    edema from verapamil

    Hi. How many pounds of water can a person accumulate over the course of years on verapamil (a CCB)?

    Also, after discontinuing the verapamil, what can a person take to try to shed the edema? I've read somewhere that getting rid of the edema can be difficult. Thanks.

     
    Sponsors Lightbulb
       
    Old 05-09-2008, 09:27 PM   #2
    flowergirl2day
    Senior Veteran
    (female)
     
    Join Date: Apr 2007
    Location: Canada
    Posts: 3,181
    flowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB User
    Re: edema from verapamil

    Hi,

    In order to make the edema disappear, one must alter one or more physical factors that regulate fluid movement. When the urine we pass is clear, it means that enough water has been consumed to pass out a lot of the salt that was held back by the body. Drinking more water is the best way to get rid of edema. Taking diuretics isn't. While they flush out excess water in people with certain diseases, they can cause rebound edema. It may seem hard to believe, but water is the best natural diuretic.

    One should avoid salty foods (because salt retains water), and consume low carb items. Exercise has also proven very beneficial in reducing edema and keeping it away. It flushes out water and salt through sweating, higher respiration and increased urine flow. I guess one has to work up a sweat daily. What medication have you been on instead of verapamil?

    flowergirl

    Last edited by flowergirl2day; 05-09-2008 at 09:27 PM.

     
    Old 05-10-2008, 06:48 AM   #3
    ntbd
    Inactive
    (male)
     
    Join Date: May 2008
    Location: nowheresville, PA, USA
    Posts: 118
    ntbd HB User
    Re: edema from verapamil

    Hi there, FG. A CCB causes edema by making fluid leach from the venous system into tissue. I'm wondering why you're equating that to the edema caused by excess sodium?

    The replacement drug is nebivolol, a beta-blocker.

     
    Old 05-10-2008, 08:49 PM   #4
    flowergirl2day
    Senior Veteran
    (female)
     
    Join Date: Apr 2007
    Location: Canada
    Posts: 3,181
    flowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB User
    Re: edema from verapamil

    Quote:
    Hi there, FG. A CCB causes edema by making fluid leach from the venous system into tissue. I'm wondering why you're equating that to the edema caused by excess sodium? The replacement drug is nebivolol, a beta-blocker
    I believe so, since the end result is the same. You are right, the non-pitting edema (if that's what you have) is difficult to treat.

    Some medications (vasodilators) enhance sodium and water reabsorption by the kidneys, which results in edema. Other medications - calcium channel blockers - as you mentioned, lead to capillary leakage from the dilation of precapillary sphincter, which causes edema. NSAIDs and other drugs induce edema by inhibiting renal prostaglandin synthesis. Medication-induced edema is formed through different mechanisms.

    The diuretics doctors prescribe for treating edema are not an effective long-term solution. Diuretics treat the symptoms, not the cause. The proper way to treat edema is to determine and reverse its cause. Theoretically, an edema caused by the use of calcium channel blockers should be corrected upon discontinuation of the medication.

    I often wonder if calcium channel blockers are the ONLY cause of my edema. There are other conditions and factors that can cause it, both systemic and local. What if the edema has two different causes and only one of them is corrected (the CCB discontinued, for instance)?
    If you find a way to treat your edema, or any other information that can make life easier, please post it. I hope there won't be a repeat of last summer with the warmer temperatures on the way. When the weather gets really hot, these types of problems become bad enough to require medical treatment (which consists of additional diuretics ).

    P.S. I didn't quite answer your question. I based it on my own problems with edema. I was told my CCB was the culprit behind my worst ever episodes. A strong dose of diuretics seemed to take care of edema (however temporarily!!!!) in about three days on each occassion. That was the pitting edema. I seem to have the non-pitting edema these days. I read in several different publications that beta blockers often cause edema. I am on Bisoprolol as well as a CCB. Maybe the beta blocker is contributing in some way. Maybe not. No way to tell.

    Good luck,
    flowergirl

    Last edited by flowergirl2day; 05-10-2008 at 09:33 PM. Reason: Adding P.S.

     
    Old 06-22-2008, 09:15 PM   #5
    SunLover90056
    Newbie
    (female)
     
    SunLover90056's Avatar
     
    Join Date: Apr 2008
    Location: California
    Posts: 7
    SunLover90056 HB User
    Re: edema from verapamil

    I am having the same problem.
    I gained 11 pounds in 4 weeks as my legs and feet began to swell!
    Good luck

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Allergic to Verapamil LisaRebecca1 Inner Ear Disorders 2 06-28-2010 08:38 AM
    Edema and BP Meds dreams in neon Bipolar Disorder 15 04-23-2009 01:16 AM
    VRT or Verapamil? willholl Inner Ear Disorders 13 09-24-2008 12:59 PM
    Any problems with Verapamil Pokey449 Heart Disorders 8 08-24-2008 01:38 AM
    Anyone have experience with Verapamil sr bigrob0834 High & Low Blood Pressure 4 05-26-2006 06:01 PM
    This Verapamil sure hits all the right buttons Stumper High & Low Blood Pressure 2 03-05-2006 06:43 AM
    edema /from verapamil sa 240mg tbear228 High & Low Blood Pressure 7 01-14-2005 09:53 PM
    Verapamil and Heart palpitaions TexasCookie High & Low Blood Pressure 15 09-14-2004 04:47 PM
    Toprol XL and Verapamil? Nitehawk High & Low Blood Pressure 10 06-14-2004 05:33 PM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 07:33 AM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!